Adjust font size:
        

Site Search

The Hunger Project Bolen Report
Ohm Society
Untitled

Questions for Dr. Kennedy
Welcome to Ask Dr. Kennedy. We encourage you to post your comments and questions here. We look forward to challenging questions as they are an education for us as well as for you. Please consider the following guidelines when posting:

Ask Dr. Kennedy is an educational service. Any medical advice on which you act should come directly from your personal physician.
Mention of any commercial products for sale will be removed.
Do not enter your title or message in ALL CAPS. If you do so, it will be removed.
Take care for your spelling, grammar, punctuation, and capitalization.
 
physical symptoms of anxiety
Posted by: Kathleen
Date: August 20, 2004 10:28 PM

I am a 22 year old female who is generally healthy. About 2.5 weeks ago, as was attempting to go to sleep I was overcome by a strong feeling of physical anxiety, it was not emotional, I was not afraid on any level, I was just curious as to why I would be feeling this (tight stomach and chest, and sort of a hot/cold sweat feeling all over my body). I managed to fall asleep shortly after, but when I woke up I found that the symptoms were still there, not the cold sweat, but the tightness in my chest and stomach were still there. Since then the problem has persisted, it tends to be worse when I wake up in the morning, and over the course of the day it gets better, then a few hours before bed it comes back. Before this whole thing began I was taking Adderall (2.5 mg. each day), which I am not perscribed, as well as smoking a pack a day and drinking a lot of caffeine (this is a higher level of stimulants than I have ever done before for an extended period (4-6 weeks). Also because of the Adderall, which I am very sensitive to, I was eating very little, but sleeping OK. The day that it began I had eaten almost nothing but chocolate. The day after it began I gave up all those stimulants because I felt so stimulated already. As the problem persisted, insomnia became an issue, I could fall asleep but I could not stay that way for more than a few hours. Over the next few weeks things did improve, but after getting about 50% better I seemed to plateau. I went to the doctor and he took a blood test, and said the levels were normal and he said that he tested my thyroid and it was normal. He gave me Trazodone for the insomnia (it sort of helps) and I set up a follow-up apointment that I have not had yet. I have also had some very strange and new reactions to Rx drugs that I have taken alot over the years (namley Zyrtec) without any side effects at all. Yesterday, for the first time since this began, I ate some junk food (chocolate again, but I don't think that matters) and then (a few hours later) began to feel that same feeling from the first night of this story again. Today, I was feeling bad so I had some sugar water (as a test for hypoglycaemia) and I do feel better now, but only about 70%. So that is my story, and here is my question (finally). I have no idea why this started (any ideas are welcome) but do you think that Adderall withdrawal could be causing these lasting effects? I have also read about mercury poisoning and Wilson's Syndrome which seem unlikely but do contain my symptoms. It is also very important that I stress the fact that I am on summer vacation, nothing stressful is happening in my life, nor was it when this started. I enjoy my living situation and have a great relationship with my live-in boyfriend. I do not have money problems, I am not insecure, I make great grades and I have friends and family who are supportive, so it seems unlikely that this is some emotional issue that I am unaware of. I would really like to understand this.

RE: physical symptoms of anxiety
Posted by: Ron Kennedy, M.D.
Date: August 21, 2004 12:09 AM

I would be very presumptuous of me to try to diagnose this with so many variables and such a complex history. Two things come to mind which should be ruled out. Essential hypertension (high blood pressure) is one. You should have your blood pressure measured several times when you are feeling your worst. Essential hypertension is worst in the morning in most people who have the problem and you seem to feel worse in the morning. The other thing which comes to mind is a procoagulant condition which is slowing your circulation. This requires a dark field microscope to diagnose. Having said all that, it appears that you have bought into the pharmaceutically based drug culture. I encourage you to free yourself from pill-pushing doctors and begin to lead a more natural existence. It is not that there is not a true time and place for pharmaceuticals, but we have gone totally overboard trying to solve all our problems with pills. It doesn't work and beyone that it is just plain dangerous. You probably could use a good detoxification program to remove the remnants of the amphetamine and perhaps other drugs you have consumed in the past. You may be on to something regarding your thoughts about blood sugar. The typical American diet is loaded with simple and refined carbs and this can eventually wear out your body's ability to regulate blood sugar. You really need a good doctor, one who practices a form of natural medicine, not your usual drug dealer. Click on Find A Doctor (yellow tab above).

RE: physical symptoms of anxiety
Posted by: Kathleen
Date: August 21, 2004 12:15 AM

Does that mean that Adderall withdrawal does not cause these kinds of symptoms? I cannot seem to find any information on it on-line. Also, I totally agree about Rx drugs. I have given up Adderall, and the doctor I went to also gave me Zanex, which I will not take, because I know it is addictive.

RE: physical symptoms of anxiety
Posted by: Ron Kennedy, M.D.
Date: August 21, 2004 12:26 AM

Here are the listed side-effects of Adderall: changes in sex drive, constipation, depression, diarrhea, dizziness, dry mouth, exaggerated feelings of well-being, headache, high blood pressure, hives, impotence, insomnia, loss of appetite, mental disturbances, overstimulation, rapid or pounding heartbeat, restlessness, stomach and intestinal disturbances, tremor, twitches, unpleasant taste, weakened heart, weight loss, worsening of tics (including Tourette's syndrome). Now, while it doesn't list long-term side-effects, remember - this stuff was not placed in a test tube, it went into your body and it is very disturbing, physiologically speaking - and, a body is a very complex and unique environment. Who knows what may have been rearranged by Adderall or Zyrtec of whatever else which has been put into your system. You will never know. The important thing is to stop doing drugs and adopt a life-style that includes some form of daily detoxification. Sweating will do (think exercise and/or sauna), or loads of distilled water. It doesn't have to be complicated or expensive, but it needs to be a permanent part of your life.

RE: physical symptoms of anxiety
Posted by: Kathleen
Date: August 21, 2004 12:44 AM

I should also mention, in case it is important, that I am a vegan and have been one for 5 years. I eat a good amount of soy (but not too much) as well as a lot of fruits and vegetables (I have recently cut out all junk food). Also, I don't take drugs all that much, I was taking Adderall recreationally but not now, and Zertec is just for my allergies and I only take it if they are really bad, not even once a week. I also exercise quite a bit and am not overweight at all. And my blood pressure was taken this morning. The doctor said it was "perfect."

RE: physical symptoms of anxiety
Posted by: Ron Kennedy, M.D.
Date: August 21, 2004 1:14 AM

One blood pressure reading is not worth a lot in hypertension, especially "labile hypertension" in which the pressure can go up and down the scale. They are not terribly accurate, but the little BP cuffs you can buy at the drug store are better than nothing for recording BP several times each day for a few days. Over 140 systolic or 90 diastolic is hypertensive.

RE: physical symptoms of anxiety
Posted by: Kathleen
Date: August 21, 2004 2:07 AM

So what about Wilson's syndrome or mercury toxicity? Are they options at all?

RE: physical symptoms of anxiety
Posted by: Ron Kennedy, M.D.
Date: August 21, 2004 2:10 AM

Both of these include fatigue. I did not see that word in what you wrote. Perhaps you forgot to mention it. I presume you were taking an amphetamine to counter something.



This Thread has been closed

 




health healing information, physician medical library medical informaion, health, healing, advertising
(1601 words)